Arkansas, 2023

Tornadoes and Damaging Wind in Arkansas, January 18, 2023

January 18, 2023 · NWS SHV · 3 events in 3 counties and zones

An upper level low moved into the Southern Plains during the evening of January 17th, before lifting northeast into the Central Plains during the daytime hours of the 18th. Warm, moist, and unstable air had spread north across East Texas, North Louisiana, and Southwest Arkansas during the 17th-18th, east of a surface low that ejected northeast from North Texas into Eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low moved into the Southern Plains during the evening of January 17th, before lifting northeast into the Central Plains during the daytime hours of the 18th. Warm, moist, and unstable air had spread north across East Texas, North Louisiana, and Southwest Arkansas during the 17th-18th, east of a surface low that ejected northeast from North Texas into Eastern Oklahoma. The instability was maximized by daytime heating across the extreme Eastern Texas, North Louisiana, and Southern Arkansas on the 18th, as large scale forcing ahead of the ejecting low increased across these areas from the mid-morning through the afternoon hours. This resulted in scattered to numerous strong to severe thunderstorms, with ample shear available ahead of an approaching cold front spawning an isolated tornado in Central Columbia County before these storms exited the region to the east during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 18, 9:43 AM CST, 35 minutes earlier.

Area forecast discussion, Jan 18, 9:43 AM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
943 AM CST Wed Jan 18 2023

...New UPDATE...

.UPDATE...
Issued at 920 AM CST Wed Jan 18 2023

A line of robust convection is rapidly developing from Southwest
Arkansas, into extreme Northwest Louisiana, and farther southwest
into East Texas south of Interstate 20. Latest high-resolution
model guidance indicates convective intensity and organization
should increase later today, especially during the afternoon as
diurnal heating results in additional instability and some erosion
of the cap occurs. Based on this, Tornado Watch 24 has been issued
for much of the area until 22z (4 PM CDT) this afternoon.

CN

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 109 AM CST Wed Jan 18 2023

A surface and upper-low will deepen across the Southern and
Central Plains this morning while moving northeast toward the
Great Lakes region. Low-level jet will increase to around 40 to
50 knots across the ArkLaTex today in response to the deepening
cyclone to the north. Low-level instability to further increase
as dewpoint values approach the mid to upper 60s. A frontal
boundary will move across the region from the west this morning
triggering warm sector convection across mainly east and northeast
Texas. Convection to eventually become linear along the front by
midday. As the front moves across Louisiana and Arkansas at the
time of peak heating, a severe weather threat will increase
with damaging winds and a few QLCS tornadoes possible. The severe
weather threat to diminish after sunset with the loss of daytime
heating and as the front moves across the Mississippi River.

NBM model has been aggressive with sustained wind speeds around
25 mph ahead of the front across north Louisiana and South
Arkansas today. However, general consensus amongst other models
suggest much lower wind speed values between 15 and 20 mph. For
this forecast package will stay on the mid to high end of the
consensus models with winds around 20 mph and issue a Wind
Advisory.

Conditions to improve overnight as high pressure rebuilds behind
the front. Much cooler temperatures to filter into the ArkLaTex
with overnight lows ranging from the mid 30s across southeast
Oklahoma to the upper 40s across north Louisiana. Highs on
Thursday will range from the lower 50s to lower 60s. /05/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 109 AM CST Wed Jan 18 2023

Chances of rain return by this weekend into next week as a
relatively active weather pattern continues across the Ark-La-Tex
region. This is due to southwesterly flow aloft that allows a series
of disturbances to shift across the lower Great Plains. Antecedent
surface winds from the east (and later the northwest) will keep the
atmosphere from gaining much in the way of heat or low-level
moisture. That said, enough moisture aloft from southwesterly flow,
in combination with the passing disturbances, will instigate showers
and isolated thunderstorms. Long range guidance indicates that
another chance of precipitation will be possible by the beginning of
next week.

Temperatures will remain near normal for the rest of the week into
the weekend with maximums in the lower 60s/upper 50s and minimums in
the mid-40/lower 30s. WPC QPF forecasts show an additional inch of
rainfall in most areas over the next week with isolated higher
amounts in eastern zones. /16/

&&

.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Wed Jan 18 2023

IFR ceilings to linger across the region through 18/15Z before
improving to VFR ahead of a cold front that will move across the
region today. VCTS conditions expected along and ahead of the
front with conditions improving from the west by 19/00Z. South to
southeast winds 15 to 20 knots possible across MLU this afternoon
ahead of the front with lesser values of around 10 to 15 knots
elsewhere. Otherwise winds to become southwest at 5 to 10 knots
overnight with VFR conditions prevailing. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  48  60  38 / 100  10   0   0
MLU  77  49  61  37 / 100  50   0   0
DEQ  70  39  56  35 /  90  10   0   0
TXK  72  44  57  36 / 100  10   0   0
ELD  71  45  57  35 / 100  10   0   0
TYR  74  45  60  38 /  80  10   0   0
GGG  72  45  60  37 /  90  10   0   0
LFK  74  46  64  41 /  90  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Wind Advisory until 6 PM CST this evening for LAZ005-006-011>014-
     017>022.

OK...None.
TX...Wind Advisory until 6 PM CST this evening for TXZ166-167.

&&

SHORT TERM...09
LONG TERM....44
AVIATION...09
Hazardous weather outlook, Jan 18, 9:36 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
936 AM CST Wed Jan 18 2023

ARZ060-061-070>073-LAZ001>004-010-TXZ126-138-149>153-165-191200-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-De Soto-Marion-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-
936 AM CST Wed Jan 18 2023

...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, northwest Louisiana, east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
South Central and Southwest Arkansas, Northwest Louisiana, and all of
East Texas this evening well before midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through this evening.

LAZ005-006-011>014-017>019-TXZ166-167-191200-
Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-San Augustine-
936 AM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
North Central and Northeast Louisiana and Deep East Texas before
midnight tonight.

Strong northwest winds near 15-20 mph with higher gusts up to 30 mph
are expected today. Therefore, a Wind Advisory is in effect through
6 PM this evening for portions of North Central, Northeast, and
Northwest Louisiana as well as portions of Deep East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon and into
late this evening.

LAZ020>022-191200-
Grant-Caldwell-La Salle-
936 AM CST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...Today and tonight.

A line of strong to severe thunderstorms will move across the region
today and through this evening ahead of an approaching cold front.
Damaging winds will be the primary threat, but tornadoes and large
hail will also be possible. Locally heavy rainfall may also result in
isolated flooding. This risk for severe weather should end across
North Central and Northeast Louisiana and Deep East Texas before
midnight tonight.

Strong northwest winds near 15-20 mph with higher gusts up to 30 mph
are expected today. Therefore, a Wind Advisory is in effect through
6 PM this evening for portions of North Central, Northeast, and
Northwest Louisiana as well as portions of Deep East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this late this
evening.

ARZ050-051-059-OKZ077-TXZ096-097-108>112-124-125-136-137-191200-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Smith-Gregg-
936 AM CST Wed Jan 18 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today through late this
afternoon. A few storms could be severe. Damaging winds will be the
primary threat, but tornadoes and large hail cannot be ruled out.
Locally heavy rainfall may also result in isolated flooding. The
severe weather threat should end by late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this afternoon.

09

In the hours before

Special weather statement, Jan 18, 6:41 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
641 AM CST Wed Jan 18 2023

TXZ125-126-136>138-149-150-181345-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Harrison TX-Marion TX-
Rusk TX-
641 AM CST Wed Jan 18 2023

...A strong thunderstorm will impact portions of southeastern Smith,
southwestern Marion, western Harrison, northwestern Rusk,
southeastern Upshur, Gregg and north central Cherokee Counties
through 745 AM CST...

At 641 AM CST, Doppler radar was tracking a strong thunderstorm over
Troup, or 10 miles southeast of Whitehouse, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Whitehouse, White Oak,
Gladewater, Hallsville, Overton, Troup, Ore City, New London, Arp,
Clarksville City, East Mountain, Harleton, Diana, Mount Selman,
Liberty City and Joinerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3285 9473 3254 9423 3239 9448 3239 9449
      3238 9449 3196 9516 3208 9531
TIME...MOT...LOC 1241Z 225DEG 48KT 3212 9508

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16

The radar

The Shreveport radar (KSHV), 94 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
January 18, 10:18 AM CST
Where
Lafayette County, 2.3 mi WNW of Mars Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.266, -93.565

A tree was downed near the intersection of Highway 313 and County Road 18.

Tornado, Columbia

When
January 18, 10:34 AM CST to 10:44 AM CST
Where
Columbia County, 1.42 mi E of Mt Vernon to 1.14 mi SSW of Lamartine
Rating
EF1
Path length
5.11 mi
Path width
80 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.316, -93.356

An EF-1 tornado with estimated maximum winds near 100 mph touched down near County Road 52 near Lake Columbia. There, it snapped several softwood trees before continuing onward into forested areas where it caused intermittent damage. As the tornado continued to move northeast, damage was again observed near North Mill and North Cottage Street where trees were snapped and uprooted. The tornado continued on to uproot and snap trees as it crossed Washington and Neil Streets in the city of Waldo. Prior to reaching Highway 371, the tornado damaged an awning of a church, before knocking over several power poles and snapping trees across several blocks in Waldo. On the northeast side of the city limits, the tornado completely destroyed a small metal outbuilding and continued on to snap more trees at the edge of a farm before lifting.

Tornado, Union

When
January 18, 12:40 PM CST to 12:51 PM CST
Where
Union County, 2.5 mi SW of Griffin to 1.17 mi SW of El Dorado
Rating
EF1
Path length
9.29 mi
Path width
840 yd
Property damage
$130,000
Reported by
NWS Storm Survey
Coordinates
33.103, -92.809

An EF-1 tornado with estimated maximum winds near 107 mph touched down along Pleasant Hill Road east of Highway 15 (Haynesville Highway) and tracked generally in a northeasterly direction across Spot Attaway Road and Wesson Road, snapping and uprooting numerous hardwood and softwood trees. The most significant structural damage was observed as the tornado crossed Emma Drive west of Parkers Chapel Road. Here, two double-wide manufactured homes were partially shifted off their cinder blocks but remained intact with no other damage. Two outbuildings were also destroyed. One outbuilding was small and entirely made out of wood, but its 2x4 vertical support boards were driven 3 feet into the ground during construction and mostly remained in place. The other outbuilding was much larger and consisted of a metal roof and frame, which was twisted to a great degree. The expected wind speeds for these two outbuildings and their degree of damage were in the low EF-2 range. However, given the all-wood construction of the first building and its support beams remaining partially buried, and a distinct lack of widespread tree damage in the immediate vicinity, the estimated wind speeds were lowered, resulting in an EF-1 rating, which was also more consistent with the vast majority of the damage observed.

The tornado continued northeast across Parkers Chapel Road and through a couple of neighborhoods south and east of Parkers Chapel School. Widespread snapping and uprooting of large softwood pine trees occurred in this area. Structural damage in this area was caused by the falling trees rather than the tornado itself. One uprooted tree fell through a single-wide manufactured home occupied by three people when the tornado struck. Fortunately, no injuries occurred in this home.

More snapped and uprooted softwood trees were observed as the tornado crossed Lynn Drive, Evans Drive, Ables Drive, Rilla Street, Oleta Avenue, Wotapi Street, and Highway 15. The tornado began to weaken as it continued northeast out of the Parkers Chapel community but snapped another softwood tree north of Buchanan Road east of Highway 15 before finally lifting near the intersection of Highway 15/Highway 82 on the southwest side of El Dorado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072901, 1072915, 1072926.